Alert archive / Montana / Wind Advisories in 2020
Wind Advisory 13, NWS Missoula, MT
NWS Missoula, MT issued this wind advisory at Oct 12, 2020, 2:14 AM MDT for 7 counties in Montana. It took effect at Oct 12, 2020, 9:00 AM MDT. It was in force for 9 hr.
The area
The counties it named.
The facts
- Issued
- Oct 12, 2020, 2:14 AM MDT (08:14 UTC)
- In effect from
- Oct 12, 2020, 9:00 AM MDT
- Expired
- Oct 12, 2020, 6:00 PM MDT
- In force
- 9 hr
- Issued by
- NWS Missoula, MT
Counties Deer Lodge County, MT, Granite County, MT, Lake County, MT, Missoula County, MT, Powell County, MT, Ravalli County, MT, Silver Bow County, MT
The radar
The Missoula radar (KMSX), 66 km from the middle of the area, began a volume at 08:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Great_falls, MT (KTFX), launched 00:00Z, 8.2 hours before the alert went out and 238 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2302 m above ground
- 0-6 km bulk shear
- 82 kt
- 0-1 km storm-relative helicity
- 35 m²/s²
- 0-3 km storm-relative helicity
- 57 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
685 WWUS75 KMSO 120814 NPWMSO URGENT - WEATHER MESSAGE National Weather Service Missoula MT 214 AM MDT Mon Oct 12 2020 MTZ007-130000- /O.NEW.KMSO.WI.Y.0013.201012T1500Z-201013T0000Z/ Butte/Blackfoot Region- 214 AM MDT Mon Oct 12 2020 ...WIND ADVISORY IN EFFECT FROM 9 AM THIS MORNING TO 6 PM MDT THIS EVENING... * WHAT...West winds 30 to 40 mph with gusts up to 50 mph expected. * WHERE...Butte, Georgetown Lake, Highway 12 Garrison to Elliston, Homestake Pass, and MacDonald Pass. * WHEN...From 9 AM this morning to 6 PM MDT this evening. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ MTZ005-043-130000- /O.NEW.KMSO.WI.Y.0013.201012T1500Z-201013T0000Z/ Missoula/Bitterroot Valleys-Potomac/Seeley Lake Region- 214 AM MDT Mon Oct 12 2020 ...WIND ADVISORY IN EFFECT FROM 9 AM THIS MORNING TO 6 PM MDT THIS EVENING... * WHAT...West winds 25 to 35 mph with gusts up to 45 mph expected. * WHERE...Bitterroot Valley, Missoula, Highway 200 Bonner to Greenough, and I-90 East Missoula to Bearmouth. * WHEN...From 9 AM this morning to 6 PM MDT this evening. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ MTZ003-130000- /O.NEW.KMSO.LW.Y.0006.201012T1500Z-201013T0000Z/ Flathead/Mission Valleys- 214 AM MDT Mon Oct 12 2020 ...LAKE WIND ADVISORY IN EFFECT FROM 9 AM THIS MORNING TO 6 PM MDT THIS EVENING FOR FLATHEAD LAKE... * WHAT...Waves 1 to 3 feet with southwest winds 20 to 25 mph with gusts up to 40 mph expected on Flathead Lake. * WHERE...Flathead/Mission Valleys. * WHEN...From 9 AM this morning to 6 PM MDT this evening. * IMPACTS...Strong winds and rough waves will create hazardous conditions for small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Boaters on area lakes should use extra caution since strong winds and rough waves can overturn small craft. && $$
2 follow-up statements
983 WWUS75 KMSO 122018 NPWMSO URGENT - WEATHER MESSAGE National Weather Service Missoula MT 218 PM MDT Mon Oct 12 2020 MTZ007-132030- /O.NEW.KMSO.HW.A.0003.201013T2100Z-201014T1200Z/ /O.CON.KMSO.WI.Y.0013.000000T0000Z-201013T0000Z/ Butte/Blackfoot Region- 218 PM MDT Mon Oct 12 2020 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM MDT THIS EVENING... ...HIGH WIND WATCH IN EFFECT FROM TUESDAY AFTERNOON THROUGH LATE TUESDAY NIGHT... * WHAT...For the Wind Advisory, west winds 30 to 35 mph with gusts up to 50 mph. For the High Wind Watch, west winds 35 to 45 mph with gusts up to 60 mph possible. * WHERE...Butte, Georgetown Lake, Highway 12 Garrison to Elliston, Homestake Pass, and MacDonald Pass. * WHEN...For the Wind Advisory, until 6 PM MDT this evening. For the High Wind Watch, from Tuesday afternoon through late Tuesday night. * IMPACTS...Damaging winds could blow down trees and power lines. Widespread power outages are possible. Travel could be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts and warnings for updates on this situation. Fasten loose objects or shelter objects in a safe location prior to the onset of winds. && $$ MTZ005-132030- /O.NEW.KMSO.HW.A.0003.201013T2100Z-201014T1000Z/ /O.CON.KMSO.WI.Y.0013.000000T0000Z-201013T0000Z/ Missoula/Bitterroot Valleys- 218 PM MDT Mon Oct 12 2020 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM MDT THIS EVENING... ...HIGH WIND WATCH IN EFFECT FROM TUESDAY AFTERNOON THROUGH LATE TUESDAY NIGHT... * WHAT...For the Wind Advisory, west winds 20 to 30 mph with gusts up to 40 mph. For the High Wind Watch, southwest winds 30 to 40 mph with gusts up to 50 mph possible. * WHERE...Missoula/Bitterroot Valleys. * WHEN...For the Wind Advisory, until 6 PM MDT this evening. For the High Wind Watch, from Tuesday afternoon through late Tuesday night. * IMPACTS...Damaging winds could blow down trees and power lines. Widespread power outages are possible. Travel could be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts and warnings for updates on this situation. Fasten loose objects or shelter objects in a safe location prior to the onset of winds. && $$ MTZ043-132030- /O.NEW.KMSO.HW.A.0003.201013T2100Z-201014T1200Z/ /O.CON.KMSO.WI.Y.0013.000000T0000Z-201013T0000Z/ Potomac/Seeley Lake Region- 218 PM MDT Mon Oct 12 2020 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM MDT THIS EVENING... ...HIGH WIND WATCH IN EFFECT FROM TUESDAY AFTERNOON THROUGH LATE TUESDAY NIGHT... * WHAT...For the Wind Advisory, west winds 25 to 35 mph with gusts up to 45 mph. For the High Wind Watch, southwest winds 30 to 40 mph with gusts up to 50 mph possible. * WHERE...Highway 200 Bonner to Greenough, Highway 83 Seeley Lake to Condon, and I-90 East Missoula to Bearmouth. * WHEN...For the Wind Advisory, until 6 PM MDT this evening. For the High Wind Watch, from Tuesday afternoon through late Tuesday night. * IMPACTS...Damaging winds could blow down trees and power lines. Widespread power outages are possible. Travel could be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts and warnings for updates on this situation. Fasten loose objects or shelter objects in a safe location prior to the onset of winds. && $$ MTZ003-132030- /O.NEW.KMSO.HW.A.0003.201013T2100Z-201014T0600Z/ /O.CON.KMSO.LW.Y.0006.000000T0000Z-201013T0000Z/ Flathead/Mission Valleys- 218 PM MDT Mon Oct 12 2020 ...LAKE WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM MDT THIS EVENING FOR FLATHEAD LAKE... ...HIGH WIND WATCH IN EFFECT FROM TUESDAY AFTERNOON THROUGH TUESDAY EVENING... * WHAT...For the Lake Wind Advisory on Flathead Lake, waves 1 to 3 feet with southwest winds 20 to 25 mph with gusts up to 40 mph. For the High Wind Watch, southwest winds 30 to 40 mph with gusts up to 50 mph possible. * WHERE...Flathead Lake, Flathead Valley, Mission Valley, and Polson. * WHEN...For the Lake Wind Advisory, until 6 PM MDT this evening. For the High Wind Watch, from Tuesday afternoon through Tuesday evening. * IMPACTS...Damaging winds could blow down trees and power lines. Widespread power outages are possible. Travel could be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts and warnings for updates on this situation. Fasten loose objects or shelter objects in a safe location prior to the onset of winds. && $$ MTZ001-004-132030- /O.NEW.KMSO.HW.A.0003.201013T2100Z-201014T0600Z/ Kootenai/Cabinet Region-Lower Clark Fork Region- 218 PM MDT Mon Oct 12 2020 ...HIGH WIND WATCH IN EFFECT FROM TUESDAY AFTERNOON THROUGH TUESDAY EVENING... * WHAT...Southwest winds 25 to 35 mph with gusts up to 50 mph possible. * WHERE...Highway 2 Kalispell to Libby, Highway 37 Eureka to Libby, Highway 56 Bull Lake Road, Highway 93 Eureka to Whitefish, Evaro Hill, Highway 200 Thompson Falls to Plains, Highway 200 Trout Creek to Heron, and I-90 Lookout Pass to Haugan. * WHEN...From Tuesday afternoon through Tuesday evening. * IMPACTS...Damaging winds could blow down trees and power lines. Widespread power outages are possible. Travel could be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts and warnings for updates on this situation. Fasten loose objects or shelter objects in a safe location prior to the onset of winds. && $$ MTZ006-132030- /O.NEW.KMSO.HW.A.0003.201013T2100Z-201014T1000Z/ Bitterroot/Sapphire Mountains- 218 PM MDT Mon Oct 12 2020 ...HIGH WIND WATCH IN EFFECT FROM TUESDAY AFTERNOON THROUGH LATE TUESDAY NIGHT... * WHAT...Southwest winds 30 to 40 mph with gusts up to 60 mph possible. * WHERE...Bitterroot/Sapphire Mountains. * WHEN...From Tuesday afternoon through late Tuesday night. * IMPACTS...Damaging winds could blow down trees and power lines. Widespread power outages are possible. Travel could be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts and warnings for updates on this situation. Fasten loose objects or shelter objects in a safe location prior to the onset of winds. && $$
961 WWUS75 KMSO 130000 NPWMSO URGENT - WEATHER MESSAGE National Weather Service Missoula MT 600 PM MDT Mon Oct 12 2020 MTZ007-140000- /O.EXP.KMSO.WI.Y.0013.000000T0000Z-201013T0000Z/ /O.CON.KMSO.HW.A.0003.201013T2100Z-201014T1200Z/ Butte/Blackfoot Region- 600 PM MDT Mon Oct 12 2020 ...HIGH WIND WATCH REMAINS IN EFFECT FROM TUESDAY AFTERNOON THROUGH LATE TUESDAY NIGHT... ...WIND ADVISORY WILL EXPIRE AT 6 PM MDT THIS EVENING... * WHAT...West winds 30 to 40 mph with gusts up to 50 mph possible. * WHERE...Butte, Georgetown Lake, Highway 12 Garrison to Elliston, Homestake Pass, and MacDonald Pass. * WHEN...For the High Wind Watch, from Tuesday afternoon through late Tuesday night. * IMPACTS...Damaging winds could blow down trees and power lines. Widespread power outages are possible. Travel could be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts and warnings for updates on this situation. Fasten loose objects or shelter objects in a safe location prior to the onset of winds. && $$ MTZ005-140000- /O.EXP.KMSO.WI.Y.0013.000000T0000Z-201013T0000Z/ /O.CON.KMSO.HW.A.0003.201013T2100Z-201014T1000Z/ Missoula/Bitterroot Valleys- 600 PM MDT Mon Oct 12 2020 ...HIGH WIND WATCH REMAINS IN EFFECT FROM TUESDAY AFTERNOON THROUGH LATE TUESDAY NIGHT... ...WIND ADVISORY WILL EXPIRE AT 6 PM MDT THIS EVENING... * WHAT...Southwest winds 20 to 30 mph with gusts up to 40 mph possible. * WHERE...Missoula/Bitterroot Valleys. * WHEN...For the High Wind Watch, from Tuesday afternoon through late Tuesday night. * IMPACTS...Damaging winds could blow down trees and power lines. Widespread power outages are possible. Travel could be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts and warnings for updates on this situation. Fasten loose objects or shelter objects in a safe location prior to the onset of winds. && $$ MTZ043-140000- /O.EXP.KMSO.WI.Y.0013.000000T0000Z-201013T0000Z/ /O.CON.KMSO.HW.A.0003.201013T2100Z-201014T1200Z/ Potomac/Seeley Lake Region- 600 PM MDT Mon Oct 12 2020 ...HIGH WIND WATCH REMAINS IN EFFECT FROM TUESDAY AFTERNOON THROUGH LATE TUESDAY NIGHT... ...WIND ADVISORY WILL EXPIRE AT 6 PM MDT THIS EVENING... * WHAT...Southwest winds 25 to 35 mph with gusts up to 50 mph possible. * WHERE...Highway 200 Bonner to Greenough, Highway 83 Seeley Lake to Condon, and I-90 East Missoula to Bearmouth. * WHEN...For the High Wind Watch, from Tuesday afternoon through late Tuesday night. * IMPACTS...Damaging winds could blow down trees and power lines. Widespread power outages are possible. Travel could be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts and warnings for updates on this situation. Fasten loose objects or shelter objects in a safe location prior to the onset of winds. && $$ MTZ003-140000- /O.EXP.KMSO.LW.Y.0006.000000T0000Z-201013T0000Z/ /O.CON.KMSO.HW.A.0003.201013T2100Z-201014T0600Z/ Flathead/Mission Valleys- 600 PM MDT Mon Oct 12 2020 ...HIGH WIND WATCH REMAINS IN EFFECT FROM TUESDAY AFTERNOON THROUGH TUESDAY EVENING... ...LAKE WIND ADVISORY WILL EXPIRE AT 6 PM MDT THIS EVENING FOR FLATHEAD LAKE... * WHAT...Southwest winds 20 to 30 mph with gusts up to 40 mph possible. * WHERE...Flathead Lake, Flathead Valley, Mission Valley, and Polson. * WHEN...For the High Wind Watch, from Tuesday afternoon through Tuesday evening. * IMPACTS...Damaging winds could blow down trees and power lines. Widespread power outages are possible. Travel could be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts and warnings for updates on this situation. Fasten loose objects or shelter objects in a safe location prior to the onset of winds. && $$ MTZ001-004-140000- /O.CON.KMSO.HW.A.0003.201013T2100Z-201014T0600Z/ Kootenai/Cabinet Region-Lower Clark Fork Region- 600 PM MDT Mon Oct 12 2020 ...HIGH WIND WATCH REMAINS IN EFFECT FROM TUESDAY AFTERNOON THROUGH TUESDAY EVENING... * WHAT...Southwest winds 25 to 35 mph with gusts up to 50 mph possible. * WHERE...Highway 2 Kalispell to Libby, Highway 37 Eureka to Libby, Highway 56 Bull Lake Road, Highway 93 Eureka to Whitefish, Evaro Hill, Highway 200 Thompson Falls to Plains, Highway 200 Trout Creek to Heron, and I-90 Lookout Pass to Haugan. * WHEN...From Tuesday afternoon through Tuesday evening. * IMPACTS...Damaging winds could blow down trees and power lines. Widespread power outages are possible. Travel could be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts and warnings for updates on this situation. Fasten loose objects or shelter objects in a safe location prior to the onset of winds. && $$ MTZ006-140000- /O.CON.KMSO.HW.A.0003.201013T2100Z-201014T1000Z/ Bitterroot/Sapphire Mountains- 600 PM MDT Mon Oct 12 2020 ...HIGH WIND WATCH REMAINS IN EFFECT FROM TUESDAY AFTERNOON THROUGH LATE TUESDAY NIGHT... * WHAT...Southwest winds 30 to 40 mph with gusts up to 60 mph possible. * WHERE...Bitterroot/Sapphire Mountains. * WHEN...From Tuesday afternoon through late Tuesday night. * IMPACTS...Damaging winds could blow down trees and power lines. Widespread power outages are possible. Travel could be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts and warnings for updates on this situation. Fasten loose objects or shelter objects in a safe location prior to the onset of winds. && $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before this wind advisory went out at Oct 11, 2:33 PM MDT, 11 hours 41 minutes earlier.
Area forecast discussion, Oct 11, 2:33 PM MDT, 11 hours 41 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
233 PM MDT Sun Oct 11 2020
.DISCUSSION...The Northern Rockies will continue to be in a cool,
breezy and showery conditions for the next several days. A subtle
disturbance will make its way across the region tonight into
Monday morning causing widespread precipitation with the higher
terrain receiving a decent amount of snow by Monday morning. The
mountain passes could see 1 to 3 inches of new snow by the early
morning hours. Some of the highest peaks through the Northern
Rockies, especially the Mission mountains, could receive up to a
foot of new snow. So area hunters should continue to be prepared
for cool and raw conditions. The westerly winds throughout the
region will create downsloping effects in the broader valleys,
particularly across western Montana. A second feature will bring
another round of steady precipitation late Tuesday into Wednesday
as the mountains get even more snow.
Surface high pressure with northwesterly flow aloft will be over
the Northern Rockies for the latter part of the work week. This
flow pattern will keep temperatures cool, but drier conditions are
expected. There is a lot of uncertainty in the models for the
weekend, but a return of precipitation is expected at this time.
&&
.AVIATION... Showery conditions will persist across the Northern
Rockies this afternoon and evening, potentially decreasing the
visibility at area terminals for a short period of time. These
showers will also bring gusty westerly winds down to the surface
at area terminals through the early evening hours. Another feature
will bring widespread steady precipitation to the Northern Rockies
later tonight into Monday morning. This precipitation could cause
snow at KBTM by Monday morning which will cause a reduction in
their visibility. Rain is expected at the other terminals tonight.
&&
.MSO WATCHES/WARNINGS/ADVISORIES...
MT...Winter Weather Advisory from 6 PM this evening to noon MDT
Monday ABOVE 5500 FEET for the Butte/Blackfoot Region.
Winter Weather Advisory from 6 PM this evening to noon MDT
Monday ABOVE 5000 FEET for the Bitterroot/Sapphire
Mountains...Potomac/Seeley Lake Region...West Glacier
Region.
ID...Winter Weather Advisory from 6 PM this evening to noon MDT
Monday ABOVE 5500 FEET for the Eastern Lemhi County...
Western Lemhi County.
Winter Weather Advisory from 5 PM this afternoon to 11 AM PDT
Monday ABOVE 5000 FEET for the Southern Clearwater
Mountains.
&&The office that day
Everything else NWS Missoula, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 12, 2:14 AM MDT | Lake Wind Advisory | MSO | Flathead, Lake, Sanders | 16 hr |
| Oct 12, 2:18 PM MDT | High Wind Watch | MSO | Deer Lodge, Flathead, Granite, Lake, Lincoln, Mineral and 5 more | 24 hr |
| Oct 12, 2:22 PM MDT | Winter Weather Advisory | MSO | Flathead, Lake | 46 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.